Montana, 2021

Damaging Winds in Montana, June 13, 2021

June 13, 2021 · NWS MSO · 2 events in 2 counties and zones

Damaging winds occurred from scattered thunderstorms on the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Damaging winds occurred from scattered thunderstorms on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 13, 1:18 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 1:18 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Sun Jun 13 2021

.DISCUSSION...While current visible satellite imagery as of early
afternoon shows a rather clear day across the Northern Rockies,
thunderstorm activity is looking more likely for later this
afternoon. The ingredients for strong thunderstorms are lining up
for this afternoon and evening. These ingredients are strong mid-
level instability, shear, and sufficient moisture. Working
against these factors is a stable lower atmosphere. High
resolutions models are exhibiting more confidence that the low-
level stability will be overcome by a fast-moving shortwave,
giving way to storm initiation. These models are depicting storms
forming near Lost Trail Pass and moving north-northeast over the
Bitterroot Valley, the Highway 1 corridor, I-90 east of about
Superior to possibly as far east as Butte, Missoula, then moving
up through the Mission and Swan Valleys towards Glacier Park,
potentially clipping Kalispell. Storms should be east of the
Continental Divide by 9 or 10pm MDT. They will be capable of
producing strong winds, hail, brief heavy rain, and lightning.

Expect another hot day on Monday. Similar to today, ingredients
will be in place for afternoon thunderstorms. The major difference
is that there will not be a disturbance to kick start convection,
so confidence is much lower for the formation of strong storms.
Storms that are able to form will be capable of producing hail,
gusty winds, brief heavy rain, and lightning. Later on Monday
night and early Tuesday morning, a deep trough off the Pacific
Northwest will push a cold front into the Northern Rockies. If
instability lingers long enough overnight, this front could
initiate thunderstorms overnight on Monday or on Tuesday morning.
Regardless, the front will bring increased westerly winds, cooler
temperatures, and widespread rain showers to northwest Montana and
north-central Idaho on Tuesday.

Temperatures will return to seasonable for Wednesday under
westerly flow as a broad ridge begins to build over the
northwestern U.S. Some shower activity may continue over
northwest Montana in the morning. The ridge looks to persist for
the remainder of the week, bringing above-normal temperatures and
mostly fair weather. Model solutions begin to diverge over the
weekend.

&&

.AVIATION...Fair weather today will give way to a chance for
thunderstorms by this afternoon. High resolution models are
showing storm initiation taking place by about 13/2200z over the
southern Bitterroot Valley. The strongest convection looks to form
north of KSMN. Model solutions suggest storms will track from the
southern Bitterroot Valley north-northeast to Glacier Park.
Confidence is strengthening that KMSO will be affected by
thunderstorms from about 13/2300z to 14/0100z. KBTM and KGPI look
to be on the edges of the storm track. Impacts to aviation will
include brief heavy rain that decreases visibility and ceilings,
hail, gusty winds, and lightning. Terrain could become obscured
over the Bitterroot, Sapphire, Rattlesnake, Mission, and Swan
Ranges, as well as the Glacier Park Region. Storms should be out
of the Northern Rockies airspace by 14/0400z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 13, 5:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
607 PM MDT Sun Jun 13 2021

MTZ006-007-043-140030-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
607 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Drummond, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Drummond, Maxville, Jens, Princeton, Brock Creek, New Chicago,
Bearmouth, Goldcreek and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4631 11311 4637 11340 4676 11336 4663 11282
TIME...MOT...LOC 0006Z 197DEG 20KT 4651 11321
Special weather statement, Jun 13, 5:13 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
613 PM MDT Sun Jun 13 2021

MTZ007-140100-
Butte/Blackfoot Region MT-
613 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
700 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Deer Lodge, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Lodge, Elliston and Avon.

LAT...LON 4631 11257 4630 11257 4635 11282 4665 11270
      4658 11239
TIME...MOT...LOC 0013Z 197DEG 22KT 4646 11263
Special weather statement, Jun 13, 5:33 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
633 PM MDT Sun Jun 13 2021

MTZ005>007-043-140100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
633 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL RAVALLI...NORTHERN GRANITE AND SOUTHWESTERN POWELL COUNTIES
UNTIL 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Florence to 7 miles northwest
of Garrison. Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Drummond, Garrison, Nimrod, Finn, Jens, Brock Creek, New Chicago,
Bearmouth, Quigley, Clinton, Turah, Garnet, Goldcreek and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4654 11288 4657 11338 4662 11394 4682 11385
      4690 11381 4677 11264
TIME...MOT...LOC 0033Z 227DEG 23KT 4663 11386 4657 11296
Local storm report, Jun 13, 5:41 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
641 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     GARRISON                46.52N 112.81W
06/13/2021  M48 MPH          POWELL             MT   MESONET

            MESONET STATION MTGAR GARRISON (MT DOT).

&&
Local storm report, Jun 13, 5:58 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     5 SSE FINN              46.70N 112.66W
06/13/2021  M56 MPH          POWELL             MT   MESONET

            MESONET STATION MTAVN 5.2 SE FINN (MT DOT).

&&
Special weather statement, Jun 13, 6:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
712 PM MDT Sun Jun 13 2021

MTZ007-043-140145-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
712 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 745 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ovando, or 21 miles north of Drummond, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando and Woodworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4682 11314 4685 11338 4714 11337 4711 11302
TIME...MOT...LOC 0111Z 189DEG 19KT 4696 11324

The radar

The Missoula radar (KMSX), 46 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Missoula

When
June 13, 6:20 PM MST to 6:35 PM MST
Where
Missoula County, 5.32 mi N of Clearwater Junction to 3.39 mi NW of Seeley Lake Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Park/Forest Service
Coordinates
47.077, -113.383

Strong southerly outflow winds of 45 to 60 mph downed hundreds of live trees, primarily ponderosa and larch varieties. Most of the trees were uprooted but a few had tops blown out. The main area of damage extended from Salmon Lake to the Seeley Lake area with isolated areas of damage around the Morrell Falls trailhead and near Condon. Multi-hour power outages were common along with several vehicles damaged by fallen trees. In addition, hikers were stranded by fallen trees for a time at the Morrell Falls trailhead.

Thunderstorm Wind, Mineral

When
June 13, 7:00 PM MST to 7:20 PM MST
Where
Mineral County, 0.87 mi SW of Cobden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.070, -114.811

Outflow winds from nearby thunderstorms knocked down 20 to 25 mature trees and blew siding off an outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956028, 956373.